Chuan Xue

Associate Professor of Mathematics
University of Minnesota, Twin Cities

Contact Info

School of Mathematics
127 Vincent Hall
206 Church St SE
Minneapolis, MN 55455 USA

Office: Vincent Hall 539
Phone: 612-625-3570

Education and employment

BS in Computational Mathematics, Peking University, 2003
PhD in Mathematics, University of Minnesota, 2008
Postdoc Fellow, Mathematical Biosciences Institute, Ohio State University, 2008-2011
Assistant and Associate Professor, Ohio State University, 2011-2020
Associate Director, Mathematical Biosciences Institute, Ohio State University, 2019-2020
Associate Professor, University of Minnesota, 2020-now

Research Interests

Mathematical Biology, Applied Mathematics

Group and Opportunities

We are a group of researchers who are interested in discovering the underlying principles of life, using mathematics, in collaboration with several experimental labs. Our recent main focus is to develop new mathematical models and methods to address questions arising from cell biology. Our research has been continuously funded by NSF and other sources. We always welcome highly-motivated postdocs, graduate students, and undergraduate students to join us. If you are interested in learning more about what we do and how we have fun, please feel free to send me an email.

Postdoc, Graduate and Undergraduate Research Assistant positions are available immediately. If you are interested in these positions, please feel free to contact me by email.

Important Links

The Cold Place Mathematical Biology Seminar (new)

Selected recent publications

W. Hao and C. Xue, Spatial pattern formation in reaction-diffusion models: a computational approach, Journal of Mathematical Biology, 2020 Link to Journal

X. Lai, A. Brown, and C. Xue. A stochastic model that explains axonal organelle pileups induced by a reduction of molecular motors. J Royal Soc. Interface, 2018. Link to PDF

X. Xue, C. Xue, and M. Tang. The role of intracellular signaling in the stripe formation in engineered E. coli populations. PLoS Comp. Biol., 2018. Link to PDF

C. Xue. Bacterial chemotaxis: a classic example of multiscale modeling in biology, Cell Movement: Modeling and Applications, Springer, 2018. Link to PDF

C. Xue and G. Jameson. Recent mathematical models of axonal transport. Stochastic Processes, Multiscale Modeling, and Numerical Methods for Computational Cellular Biology. Springer, Cham, 2017. 265-285. Link

C. Xue and X. Yang. Moment-flux models for bacterial chemotaxis in large signal gradients, Journal of Mathematical Biology, Volume 73, Issue 4, pp 977–1000, 2016. Link to Journal

C. Xue, B. Shtylla, and A. Brown. A Stochastic Multiscale Model that Explains the Segregation of Axonal Microtubules and Neurofilaments in Neurological Diseases, PLoS Computational Biology, 2015. Link to Journal | typographical errors introduced by the publisher

T. Li, A. Sues, M. Winkler and C. Xue. Global small-data solutions of a two-dimensional chemotaxis system with rotational flux terms, Vol 25, Issue 4, pp 721-746, M3AS, 2015.

C. Xue. Macroscopic equations for bacterial chemotaxis: integration of detailed biochemistry of cell signaling, Journal of Mathematical Biology, published online in 2013, Volume 70, Issue 1-2, pp 1-44, 2015. Link to Journal MATLAB Code Errata

A. Friedman, B. Hu, and C. Xue. On a multiphase multicomponent model of biofilm growth, Arch. Ration. Mech. Anal., 211(1): 257-300, 2014. Link to Journal

A. Friedman, B. Hu, and C. Xue. Analysis of a mathematical model of ischemic cutaneous wounds, SIAM J. Math. Anal., Vol 42, Issue 5, pp. 2013-2040, 2010.

C. Xue, A. Friedman, and C. K. Sen. A mathematical model of ischemic cutaneous wounds, Proc. Natl. Acad. Sci. USA, Vol. 106, No. 39, pp. 16782-16787, 2009. (with PNAS highlight) PDF

Other publications please see my Google Scholar page.

Courses at Minnesota

Awards and recognizations

Jiang Zehan Scholarship, Peking University, 2002
NSF Career Award, 2016
PECASE Award, 2019


"Mathematics is biology's next microscope, only better; biology is mathematics' next physics, only better" --- Joel E. Cohen

"All models are wrong, but some are useful" --- George Box

If you have any questions, please contact me by email.